Virginia, 2014Damaging Wind in Virginia, July 12, 2014
July 12, 2014 · NWS LWX · 1 event in 1 county or zone
High pressure across the Western Atlantic led to warm and humid conditions across the Mid-Atlantic. Calm winds and temperatures rising through the afternoon led to thunderstorms forming along higher terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $250
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across the Western Atlantic led to warm and humid conditions across the Mid-Atlantic. Calm winds and temperatures rising through the afternoon led to thunderstorms forming along higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:35 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT SAT JUL 12 2014
.SYNOPSIS...
HIGH PRESSURE CENTERED OVER NEW YORK STATE WILL SHIFT OFFSHORE
TONIGHT AND SET UP A RETURN FLOW INTO NEXT WEEK. A COLD FRONT WILL
CROSS THE AREA EARLY NEXT WEEK. AN UPPER LEVEL LOW WILL THEN PERSIST
OVER THE EASTERN STATES INTO LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 18Z...1024MB MSLP AT BUOY 44009 IS 1MB HIGHER THAN THE
MID-ATLANTIC COAST...WHICH HAS BROUGHT AN ONSHORE FLOW TO THAT COAST
AND SLY FLOW TO THE LWX CWA. MODIFIED 12Z KIAD RAOB HAS 2500 J/JG
WITH AN 87F/70F INITIAL SFC TEMP/DP (AT 18Z IT WAS 85F/68F). THIS
SLIGHT DROP IN DEWPOINTS AND THE CONSIDERABLE CAP AROUND 700 MB HAS
GENERALLY KEPT THUNDERSTORMS LIMITED THUS FAR. THE EXCEPTION IS
TERRAIN INDUCED CIRCULATIONS THAT ALLOWED THUNDERSTORMS TO CROSS
BETWEEN MARTINSBURG WV AND WINCHESTER VA. OTHER BREAKS IN THE CAP
ARE EXPECTED...BUT ONLY ISO/SCT COVERAGE THROUGH THE LATE AFTERNOON
DUE TO 20 KT OR LESS BULK SHEAR. HEAVY RAIN AND GUSTY WINDS EXPECTED
WITH ANY ACTIVITY.
TONIGHT..MAINLY DIURNAL DOWNTREND IN COVERAGE THIS EVENING...THOUGH
INCREASING SWLY FLOW OVER THE ALLEGHENIES COULD ALLOW LATE
EVENING/MIDNIGHT THUNDERSTORM (RE)DEVELOPMENT. MID LEVEL CLOUDS
PERSIST...WHICH ALONG WITH RETURN FLOW MAKE FOR A WARM NIGHT...MIN
TEMPS MID TO UPR 60S INLAND...LOW 70S URBAN NEAR SHORE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
SUNDAY...HOTTER AND MORE HUMID THAN SATURDAY. EXPECTED GREATER
COVERAGE AND STRONGER THUNDERSTORMS. MAX TEMPS AROUND 90F
NORTH/WEST/SOUTHWEST OF THE DC METRO...WITH LOW 90S NRN VA AND
CENTRAL/SRN MD INCLUDING BALT/WASH METRO. STILL LITTLE SHEAR TO
MAINTAIN STORMS...BUT ONCE THE CAP IS BROKEN...EXPECT MULTICELL
DEVELOPMENT TO BE MAINTAINED.
WEAK COLD FRONT APPROACHES SUNDAY NIGHT WITH SHEAR INCREASING
OVERNIGHT AND ALLOWING A NOCTURNAL THUNDERSTORM THREAT. CHC/LIKELY
POPS SPREAD IN FROM THE WEST AFTER MIDNIGHT. THE COLD FRONT STALLS
OVER THE AREA MONDAY WITH LIKELY POPS FOR THUNDERSTORMS DUE TO
STRONG MOISTURE INFLUX FROM BERMUDA HIGH AND FRONTAL BOUNDARY
DRIFTING/STALLED OVER THE AREA. SLIGHT RISK FOR AREA IS JUSTIFIED
WITH LIFTED INDEX -4 TO -6C. BULK SHEAR IS STILL WEAK...WITH THE THE
UPR JET NOT APPROACHING UNTIL EVENING.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A STALLED FRONT ACROSS EASTERN MARYLAND AND CENTRAL VIRGINIA WILL
BECOME THE FOCAL BOUNDARY FOR ANOTHER ROUND OF FREQUENT SHOWERS AND
STRONG THUNDERSTORMS EVERYWHERE TUESDAY AND IN THE EASTERN AREAS
INTO TUESDAY EVENING. WITH THE MAIN UPPER LEVEL ENERGY PUSH
EXPECTED LATER TUESDAY AFTERNOON AND TUESDAY NIGHT...THE INSTABILITY
AHEAD OF THE FRONT AND THE UPPER LEVEL WIND ENERGY WILL QUICKLY
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION.
PRECIPITABLE WATER ESTIMATES OF 1.50 TO 2 INCHES WILL RELATE TO VERY
HEAVY RAINFALL WITH ANY ACTIVITY. RELATIVELY STEEP LAPSE RATES COULD
TRANSLATE TO DAMAGING WINDS WITH THE STRONGEST THUNDERSTORMS. WIND
GUSTS OVER 50 MPH WOULD BE POSSIBLE. TEMPERATURES WILL TOP OUT IN
THE UPPER 80S TO NEAR 90 BEFORE THE SHOWERS AND THUNDERSTORMS BECOME
FREQUENT. MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL PUSH TO
THE I-95 CORRIDOR...SOUTHERN MARYLAND AND ADJACENT CHESAPEAKE BAY
TUESDAY EVENING.
MORE STABLE AIR WILL BE USHERED INTO THE REGION FROM THE NORTHWEST
AS A RIDGE OF HIGH PRESSURE BUILDS SOUTHEASTWARD. THERE IS A CHANCE
OF A SHOWER OR GUSTY THUNDERSTORM WEDNESDAY MORNING IN SOUTHERN
MARYLAND OR ACROSS THE CHESAPEAKE BAY AS A COLD FRONT WILL BE SLOW
TO MOVE OFFSHORE. ALTHOUGH THERE SHOULDN'T BE AS MANY SHOWERS AND
THUNDERSTORMS EARLY WEDNESDAY...ANY OF THEM COULD BRING A BRIEF
DOWNPOUR OR A DAMAGING WIND GUST. TEMPERATURES WILL BE 7 TO 10
DEGREES COOLER WEDNESDAY. A PLEASANT NIGHT IS IN STORE WEDNESDAY
NIGHT WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL WITH DRY AIR
SETTLING IN FROM THE NORTHWEST.
THERE IS A SLIGHT CHANCE OF A FEW RAIN SHOWERS IN THE POTOMAC
HIGHLANDS AND SHENANDOAH VALLEY THURSDAY AFTERNOON AND THURSDAY
NIGHT AS WE WILL SEE SOME WEAK UPPER LEVEL ENERGY MOVE ACROSS FROM
THE WEST AND A SLIGHT ONSHORE AND UPSLOPE FLOW DEVELOP WITH A
SURFACE HIGH SITTING JUST OFFSHORE. TEMPERATURES DURING THE DAY AND
AT NIGHT WILL BE SLIGHTLY BELOW NORMAL WITH HIGHS IN THE LOWER 80S
AND LOWS IN THE UPPER 50S.
WE INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY AS THE HIGH OFFSHORE USHERS IN MORE HUMID AND WARM AIR FROM
THE ATLANTIC AND SOUTHEAST AND A CONTINUOUS STREAM OF UPPER LEVEL
ENERGY PUSHES IN FROM THE WEST AND SOUTHWEST. TEMPERATURES FRIDAY
SHOULD BE SLIGHTLY BELOW NORMAL OR NEAR NORMAL...BUT BY
SATURDAY...TEMPERATURES MAY WORK THEIR WAY ABOVE NORMAL.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR PREVAILS THROUGH THIS EVENING ASIDE FROM POSSIBLE IFR IN ISO/SCT
TSRA. FOG LESS LIKELY TONIGHT DUE TO MID-LEVEL CLOUDS AND SLY FLOW.
GREATER THUNDERSTORM COVERAGE SUNDAY AND CONTINUES SUNDAY NIGHT.
HEAVY SHOWERS AND STRONG THUNDERSTORMS COULD BRING IFR
CONDITIONS...PERHAPS LIFR CONDITIONS...TO ANY TERMINAL TUESDAY WITH
A CONTINUATION OF THESE CONDITIONS AT MTN...BWI AND DCA TUESDAY
NIGHT. ASIDE FROM STRONG WIND GUSTS IN SHOWERS AND
THUNDERSTORMS...SOUTHWEST TO WESTERLY WINDS WILL AVERAGE LESS THAN
10 KNOTS WITH GUSTS TO 15 KNOTS TUESDAY BUT SHOULD VEER AROUND TO
THE NORTHWEST AND NORTH-NORTHWEST TUESDAY NIGHT WITH FRONTAL
PASSAGE.
MVFR OR IFR CONDITIONS ARE POSSIBLE FOR MTN AND BWI WEDNESDAY WITH
SOME SHOWER AND THUNDERSTORM ACTIVITY IN THE AREA. WINDS WILL BE
NORTHWEST WEDNESDAY VEERING AROUND TO THE NORTHEAST LATER WEDNESDAY
LESS THAN 10 KNOTS. WINDS MAY BE STRONGER IN SHOWERS AND
THUNDERSTORMS EARLY WEDNESDAY AT THE MTN AND BWI TERMINALS.
&&
.MARINE...
SLY FLOW 10-15 KT INCREASES TO 20 KT OVER THE MAIN CHANNEL LATE THIS
AFTERNOON/THROUGH TONIGHT WITH GUSTS UP TO 22 KT. SCA UP FROM 4PM
SATURDAY TO 6AM SUNDAY. ANOTHER SCA LATE SUNDAY AFTERNOON THROUGH
SUNDAY EVENING.
A COLD FRONT APPROACHES LATE SUNDAY NIGHT THROUGH MONDAY...WITH
LIKELY STRONG THUNDERSTORMS BY LATE MONDAY. SECONDARY COLD FRONT
TUESDAY WITH MORE STRONG THUNDERSTORM THREATS.
NO HAZARD MARINE CONDITIONS EXPECTED TUESDAY THROUGH WEDNESDAY.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE STILL ONLY A COUPLE TENTHS FOOT ABOVE THE
ASTRONOMICAL PREDICTION THIS AFTERNOON. THIS ANOMALY WILL
INCREASE TO AROUND THREE QUARTERS FOOT AS SOUTHERLY FLOW
STRENGTHENS INTO TONIGHT. THIS MODEST INCREASE AND A FULL MOON
SOON WILL ALLOW WATER LEVELS TO APPROACH MINOR FLOODING THRESHOLDS
AT SENSITIVE SITES LIKE ANNAPOLIS DURING THE PREFERRED SUNDAY
MORNING HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531-539>541.
SMALL CRAFT ADVISORY FROM 3 PM SUNDAY TO 2 AM EDT MONDAY FOR
ANZ532>534-537-540-541-543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ532>534-537-
543.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW
AVIATION...BAJ/KLW
MARINE...BAJ/KLWHazardous weather outlook, Jul 12, 3:46 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT SAT JUL 12 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
446 PM EDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MAIN CHANNEL THE
CHESAPEAKE BAY BETWEEN SANDY POINT AND SMITH POINT AS WELL AS
TANGIER SOUND AND THIS LOWER TIDAL POTOMAC LATE THIS AFTERNOON.
THE SMALL CRAFT ADVISORY EXPANDS TONIGHT TO INCLUDE THE CHESAPEAKE
BAY FROM POOLES ISLAND TO SMITH POINT...ALL EASTERN INLETS..
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MINOR COASTAL FLOODING IS POSSIBLE AT SENSITIVE LOCATIONS ALONG
THE WESTERN SHORELINE OF THE CHESAPEAKE BAY DURING HIGH TIDE
BOTH SUNDAY AND MONDAY MORNING.
A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS LATE SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE MORE NUMEROUS MONDAY AND TUESDAY. DAMAGING
WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE EACH DAY. AN ISOLATED
TORNADO CANNOT BE RULED OUT LATE MONDAY.
A SMALL CRAFT ADVISORY IS IN EFECT FOR PORTIONS OF THE WATERS SUNDAY
AFTERNOON AND EVENING. THIS MAY NEED TO BE EXTENDED THROUGH MONDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE SUNDAY...LIKELY LATE MONDAY...AND
POSSIBLY TUESDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
446 PM EDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE MORE NUMEROUS MONDAY AND TUESDAY. DAMAGING
WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE EACH DAY. AN ISOLATED
TORNADO CANNOT BE RULED OUT LATE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE SUNDAY EVENING...LIKELY LATE MONDAY...AND
POSSIBLY TUESDAY.
Thunderstorm Wind, Shenandoah
- When
- July 12, 5:10 PM EST
- Where
- Shenandoah County, 0.57 mi E of New Market Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 38.649, -78.689
There was a pine tree down on wires near Shenandoah Valley Academy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Colorado, July 12, 20141 death · 4 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Illinois, July 12, 2014$49 million · 8 events
- Flash Flood and Flood in Illinois, July 12, 2014$500,000 · 2 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$350,000 · 5 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$125,000 · 5 events
- Damaging Wind in Wisconsin, July 12, 2014$70,000 · 87 kt wind · 1 event
- Tornadoes and Damaging Winds in Illinois, July 12, 2014$10,000 · EF1 · 8 events
- Tornado and Flash Flooding in Colorado, July 12 to 16, 2014EF0 · 12 events
- Hail and Damaging Winds in South Dakota, July 12, 20141.75 in hail · 6 events
- Damaging Winds in Illinois, July 12, 201450 kt wind · 6 events
- Hail and Damaging Winds in Iowa, July 12, 201461 kt wind · 5 events
- Hail in Kansas, July 12, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536779.